Texas, 2021High Wind in Texas, March 16, 2021
March 16, 2021 · NWS EPZ · 1 event in 1 county or zone
A strong upper low moved through central New Mexico with close to a 100 knot jet located near the international border. A surface low was also located over the eastern half of New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low moved through central New Mexico with close to a 100 knot jet located near the international border. A surface low was also located over the eastern half of New Mexico. West to southwest winds gusted up to 64 mph at the El Paso Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 16, 4:34 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Mar 16, 4:34 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
534 AM MDT Tue Mar 16 2021
...Update for 12Z TAF Cycle...
.AVIATION...12Z TAF CYCLE
Very strong winds expected at terminals today. Winds beginning
210-240 at 10-20KT increasing substantially during the 16-18Z
timeframe to 25-35KT and gusts to 40KT. Peak winds occurring
19-22Z with gusts up to 60 knots possible. Reduced visibility due
to blowing dust may drop flight rules below visual approach this
afternoon from 18-00Z. Temporary 1-3SM VIS due to blowing dust
most likely at KELP/KLRU. Skies SKC-FEW060 with SCT060-080
northward across central NM. Visibility improving after 03Z
tonight, along with a slow decrease in surface winds overnight.
&&
.PREV DISCUSSION...253 AM MDT Tue Mar 16 2021...
.SYNOPSIS...
A small but powerful Pacific storm will move into the area today,
bringing with it strong winds and a few mountain showers. Winds
will increase this afternoon to around 30 to 40 mph with gusts
over 50 mph. Blowing dust will also develop across much of the
desert areas. The storm will exit the area late tonight and be
replaced by high pressure aloft, which should deliver several days
of nice spring weather. Temperatures will warm back up to well
above normal Friday and Saturday with the lowlands likely seeing
some 80 degree days. The next Pacific storm system moves in Sunday
and Monday with a chance of showers and gusty winds.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
A substantial wind event will unfold today as a strong upper low
pressure system tracks eastward across central New Mexico. Lee
cyclogenesis ahead of the system combined with the arrival of a
Pacific frontal boundary will tighten surface pressure gradients
considerably and produce strong west flow throughout the afternoon
hours into Tuesday night across southern New Mexico and far west
Texas. Current synoptic analysis positions the upper low over Las
Vegas, with a 100-knot jet streak at the base allowing for its
quick progression eastward. Upper jet will move directly over the
forecast area by midday with winds as high as 650 mb available to
mix down to the surface.
Meanwhile, a Pacific cold front will arrive along the AZ/NM state
line around noontime today, reaching El Paso and the US-54
corridor by mid-afternoon. Current MOS guidance suggests sustained
winds of 35-40 mph are likely, with gusts as high as 60 mph for
locations east of the Rio Grande. Deterministic model timing of
the trough axis passage suggests maximum diurnal mixing will occur
across the eastern half of the CWA this afternoon. Thus, a High
Wind Warning is in effect for those areas, with Wind Advisories
sufficient enough to cover the threat for western zones.
Blowing dust will also be a concern in the afternoon as winds
increase. As we saw last Sunday, dust sources are expected to
respond today and create widespread hazy conditions across much of
the International border lowlands. Locations near known dust
sources such as the Wilcox/Lordsburg Playas, White Sands, and
Akela Flats will see reduced visibility and dangerous travel
conditions. The due-west wind direction suggests Chihuahua dust
sources (Laguna Palomas/Paleolake Palomas) may be a concern east
of El Paso along I-10. Thus, a Blowing Dust advisory is in effect
for the majority of the desert lowlands.
A plume of subtropical moisture currently being advected over
eastern portions of the CWA will progress eastward this morning,
leaving us with mostly clear skies for Tuesday. Additional cloud
cover due to terrain forcing will occur over mountain zones this
afternoon. Light rain showers and high elevation snowfall will be
possible over the Gila Wilderness today as terrain influences
combine will favorable mesoscale lifting along and just behind the
frontal boundary. However, very dry surface dewpoints and the
lack of any substantial atmospheric moisture should keep
precipitation amounts light and spotty. Currently expecting no
more than an inch of snow accumulations over the high terrain of
northern Grant County and light rain showers elsewhere.
Precipitation chances will end around sunset.
Overnight temperatures will be a tad cooler behind the cold
front, with lows dropping to the upper 20's across much of
southwest New Mexico. Winds will remain gusty into the nighttime
hours over mountain ridges and east slopes, slowly subsiding by
early Wednesday morning.
&&
.LONG TERM...Wednesday through Monday...
Looks like we will finally see a nice little break in impactful
weather for the majority of this period. We start out Wednesday
with a relatively large amplitude ridge aloft building over the
area as our Tuesday wind maker exits into the southern Plains.
The ridge moves slowly east, with the ridge axis only moving over
New Mexico Thursday night and Friday morning. For the most part
Wed through Fri will see clear skies, though high level moisture
does shear off over us on Thursday from a system off the Pac NW
coast. Temperatures will still be just below normal Wednesday with
the fresh Pacific airmass, but then warm each day, reaching
seasonable Thursday with lowlands pushing 80 by Saturday.
Our next weather potential moves in Sunday and Monday.
GFS/ECMWF/Canadian all in decent agreement given how far out we
still are from the event. Deep positively tilted Pacific trough
moves onshore of the west coast Friday night and over the Great
Basin Sunday. As the sub-tropical jet and Polar jet merge over the
Desert Southwest, decent sub-tropical plume is tapped ahead of
the trough. GFS shows PWs approaching .75" Sunday but snow levels
should remain quite high and all but just the few highest peaks
should avoid snow. Surface front and upper trough moving through,
Sunday night and Monday mid-day respectively, will promote rapid
drying and ending of precip. Only the last few hours of precip
would lower mountain elevations see some snow, so for now not
expecting much of a snow impact from this system. All 3 models,
especially GFS and Canadian, showing quite impressive precip
totals for March with both models hitting upslope areas of
Gila/Black Range and Sacramento Mtns with .50 to 1.00 inches of
liquid and broad areas elsewhere of .10 to .50 inches. Likely
overdone but there is some hope for a decent soaker.
&&
.FIRE WEATHER...
Critical fire danger will take place today as a low pressure
system sweeps across the region and strengthens winds under very
dry conditions. Sustained west winds of 30 to 40 mph are expected
today, with the strongest winds east of the Rio Grande late
afternoon. Winds gusts of 50 to 60 mph will also be possible along
a passing cold front this afternoon. Strong winds will promote
rapid fire spread in locations of susceptible fuels. Relative
humidity will fall to 8-15% across much of the desert lowlands
today, with minimum RH remaining above critical thresholds over
the Gila Region due to isolated precipitation and cooler
temperatures. Red Flag in effect for a lowland zones, with RH
keeping the mountain zones out at this time.
Winds will be much lighter Wednesday into next weekend, with
continued dry weather. A subtle wind shift to the southeast is
expected Thur/Fri with speeds below 15 mph and Fair smoke
ventilation. RH will continue to drop to 10 to 15% through next
Saturday. Our next chance of wetting precipitation begins next
Sun/Mon with the possibility of widespread rains helping to
alleviate drought conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 70 39 68 39 / 0 0 0 0
Sierra Blanca 73 36 63 37 / 0 0 0 0
Las Cruces 62 32 66 36 / 0 0 0 0
Alamogordo 66 32 66 34 / 0 0 0 0
Cloudcroft 42 22 44 23 / 0 10 0 0
Truth or Consequences 58 33 68 36 / 0 0 0 0
Silver City 43 26 58 31 / 20 0 0 0
Deming 57 28 67 33 / 0 0 0 0
Lordsburg 52 26 64 34 / 10 0 0 0
West El Paso Metro 69 39 68 41 / 0 0 0 0
Dell City 74 33 67 33 / 0 0 0 0
Fort Hancock 79 37 68 38 / 0 0 0 0
Loma Linda 65 33 60 34 / 0 0 0 0
Fabens 74 38 68 38 / 0 0 0 0
Santa Teresa 66 35 67 36 / 0 0 0 0
White Sands HQ 64 35 66 37 / 0 0 0 0
Jornada Range 59 29 66 28 / 0 0 0 0
Hatch 58 29 68 32 / 0 0 0 0
Columbus 63 33 67 35 / 0 0 0 0
Orogrande 66 32 66 31 / 0 0 0 0
Mayhill 56 28 57 25 / 0 0 0 0
Mescalero 52 25 54 25 / 0 10 0 0
Timberon 53 25 54 25 / 0 0 0 0
Winston 48 26 60 25 / 20 0 0 0
Hillsboro 53 29 65 32 / 0 0 0 0
Spaceport 57 29 66 31 / 0 0 0 0
Lake Roberts 43 22 59 25 / 30 0 0 0
Hurley 48 25 60 29 / 10 0 0 0
Cliff 50 24 62 24 / 30 0 0 0
Mule Creek 43 24 59 21 / 30 0 0 0
Faywood 49 27 62 32 / 0 0 0 0
Animas 57 27 66 34 / 0 0 0 0
Hachita 58 27 65 33 / 0 0 0 0
Antelope Wells 60 29 68 36 / 0 0 0 0
Cloverdale 53 30 60 34 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 8 PM MDT this
evening for NMZ411-413>417.
Blowing Dust Advisory from 2 PM this afternoon to 7 PM MDT this
evening for NMZ404>407-411>413-417.
Red Flag Warning from noon today to 8 PM MDT this evening for
NMZ111-112.
Wind Advisory from 11 AM this morning to 7 PM MDT this evening
for NMZ401>410-412.
TX...High Wind Warning from 11 AM this morning to 8 PM MDT this
evening for TXZ418>424.
Blowing Dust Advisory from 2 PM this afternoon to 7 PM MDT this
evening for TXZ418>424.
Red Flag Warning from noon today to 8 PM MDT this evening for
TXZ055-056.
&&
30/17/30Hazardous weather outlook, Mar 16, 4:34 AM MST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
534 AM MDT Tue Mar 16 2021
NMZ401>417-TXZ418>424-171145-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
534 AM MDT Tue Mar 16 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Strong winds will develop today as an upper low tracks across
central New Mexico. West winds of 30 to 40 mph are expected along
with wind gusts up to 60 mph. The strongest winds will occur
across far west Texas and local mountain passes. Cross winds could
make vehicle travel dangerous, especially for high-profile
vehicles along north/south highways. Lightweight objects will be
displaced or damaged if left unsecured. Widespread blowing dust
may reduce visibility and pose a risk to travel.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered rain showers are possible next Monday and may create
temporary slick roadways. Otherwise, no hazardous weather is
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dennhardt
High Wind, Eastern/Central El Paso County
- When
- March 16, 10:00 AM MST to 5:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The El Paso International Airport recorded a peak gust of 64 mph. The South Franklin Peak recorded a gust to 62 mph. Damage to a carport was reported in northeast El Paso. In the Socorro area, a strip mall building was reported with significant window damage at a Family Dollar in the mall. A building on Fort Bliss also had some shingle damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 16, 20211 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, March 16, 2021$56,000 · EF1 · 9 events
- Hail and Damaging Winds in Oklahoma, March 16 to 17, 2021$25,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Louisiana, March 16, 2021$22,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Texas, March 16, 20211.75 in hail · 16 events
- Dense Fog in Illinois, March 16, 202112 events
- Blizzard and Heavy Snow in New Mexico, March 16 to 17, 202155 kt wind · 12 events
- Drought in Texas, March 16 to 31, 202111 events
- Hail and Damaging Winds in Texas, March 16 to 17, 2021$10,000 · 2 in hail · 10 events
- Drought in North Dakota, March 16 to 31, 20218 events
- Dense Fog in Kentucky, March 16, 20217 events
- Dense Fog in Indiana, March 16, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948781.